Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

March 9, 2002Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 9, 2002, 1:43 AM CST for Buchanan County, Linn County, Iowa. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2002, 1:43 AM CST (07:43 UTC)
Expired
Mar 9, 2002, 2:45 AM CST
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 2:08 AM CSTHail 0.75Fairfax, IA
Mar 9, 2:15 AM CSTThunderstorm Wind 52 ECedar Rapids, IALarge 40 foot tree toppled. The tree was estimated at 120 years old.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 11:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090743
SVRMLI
IAC019-113-090845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 AM CST SAT MAR 9 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 245 AM CST

* AT 142 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 4 MILES SOUTHWEST OF INDEPENDENCE TO 10 MILES WEST  
  OF CEDAR RAPIDS..MOVING NORTHEAST AT 20 MPH. THIS STORM HAS
  A HISTORY OF PRODUCING 60 MPH WINDS.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  CEDAR RAPIDS
  MARION
  INDEPENDENCE

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH
AND SMALL HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS 
PASS. 

THESE SEVERE THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.


$$

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:14 AM CST, 29 minutes earlier.

Area forecast discussion, Mar 9, 1:14 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CST SAT MAR 9 2002

VIGOURUS SPRING STORM MOVING THROUGH THIS MORNING PRODUCING SEVERE
WEATHER THIS MORNING...THEN WINDY CONDITIONS TODAY WITH BRIEF SHOT
OF WINTERY PRECIP THROWN IN. WITH ON-GOING SEVERE WEATHER AND
POTENTIAL FOR IFPS PACKAGE PROBLEMS LEFT OVER FROM DAYSHIFT...WILL
KEEP DISCUSSION BRIEF AND THUS HAVE ISSUED EARLY.

ENTIRE CWFA IN WARM SECTOR WITH DEEP SURFACE LOW OVER CENTRAL IA AT
06Z. FEW STRONG TSRA EARLIER IN WARM SECTOR...BUT MAIN CONCERN IS
HIGH WINDS WITH IMPRESSIVE LINE OF SEVERE STORMS WITH HIGH WINDS
BOWING FROM LOW TO CENTRAL MO ANTICIPATED TO RACE INTO W CENTRAL AND
NW IL ZONES BY FORECAST ISSUANCE. SEVERE POTENTIAL WILL EXIST AHEAD
OF THIS LINE AND WILL WAIT UNTIL LAST MINUTE FOR WORDING AND BREAKUP
OF EASTERN ZONES. FAST CHANGE OVER TO SNOW BEHIND TSRA WILL
TRANSLATE EASTWARD WITH FRONT AND COULD SEE SOME 1 INCH
ACCUMULATIONS IN MORNING... ESPECIALLY ACROSS NORTH WHERE WRAP
AROUND WILL CONTINUE THROUGH 18Z.

00Z MODELS LOOK TOO FAST AND TOO WEAK WITH SURFACE LOW...BUT ALL IN
GENERAL AGREEMENT WITH LOW SHIFTING TO CENTRAL WI BY 12Z WITH COLD
FRONT THROUGH W CENTRAL IL. THIS MOVEMENT BACKED UP BY MSAS 3 HR
PRESSURE FALL TRENDS. CURRENT WIND ADVISORY FOR ENTIRE CWFA LOOKS
GOOD WITH MOS GUIDANCE INDICATING 30 TO 40 KT WINDS FOR CID AT 18Z
WITH TIGHT PRESS GRADIENT AND STRONG CAA OVER ENTIRE AREA. ARCTIC
AIRMASS PULLED IN BEHIND LOW WILL WARRANT MORNING HIGH TEMPERATURE
WORDING WITH FALLING TEMPS THROUGH DAY.

AFTER TODAY...SLIGHTLY NEGATIVE UPPER TROUGH MOVES TO GREAT LAKES
TONIGHT...FOLLOWED BY ZONAL TO SLIGHTLY RIDGING FLOW ALOFT THROUGH
EARLY. NEXT SHORTWAVE AND NEXT COLD FRONT TO BRING SNOW CHANCES
MONDAY AFTERNOON. DO NOT ANTICIPATE MUCH CHANGE IN REMAINDER OF
EXTENDED WITH NEXT PRECIP CHANCES THURSDAY AND FRIDAY.

.DVN...WIND ADVISORY SATURDAY.
IA...IAZ040>42-051>054-063>068-076>078-087>089-098-099.
IL...ILZ001-002-007-009-015>018-024>026-034-035.
MO...MOZ009-010.

DLS

In the hours before

Local storm report, Mar 9, 1:15 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 AM CST SAT MAR 09 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    VICTOR                    IA   60 MPH TSTM GUST
03/09/02   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:37 AM CSTSevere Thunderstorm WarningDVNIowa, Jefferson, Keokuk, Van Buren68 min
Mar 9, 1:06 AM CSTSevere Thunderstorm WarningDVNBenton39 min
Mar 9, 1:20 AM CSTSevere Thunderstorm WarningDVNHenry, Johnson, Lee, Washington70 min
Mar 9, 2:35 AM CSTSevere Thunderstorm WarningDVNDes Moines40 min
Mar 9, 2:50 AM CSTSevere Thunderstorm WarningDVNScott40 min
Mar 9, 3:05 AM CSTSevere Thunderstorm WarningDVNClinton40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.